July  2013, 33(7): 2939-2990. doi: 10.3934/dcds.2013.33.2939

The splitting lemmas for nonsmooth functionals on Hilbert spaces I

1. 

School of Mathematical Sciences, Beijing Normal University, Laboratory of Mathematics and Complex Systems, Ministry of Education, Beijing 100875, China

Received  August 2011 Revised  October 2012 Published  January 2013

The Gromoll-Meyer's generalized Morse lemma (so called splitting lemma) near degenerate critical points on Hilbert spaces, which is one of key results in infinite dimensional Morse theory, is usually stated for at least $C^2$-smooth functionals. It obstructs one using Morse theory to study most of variational problems of form $F(u)=\int_\Omega f(x, u,\cdots, D^mu)dx$ as in (1.1). In this paper we establish a splitting theorem and a shifting theorem for a class of continuously directional differentiable functionals (lower than $C^1$) on a Hilbert space $H$ which have higher smoothness (but lower than $C^2$) on a densely and continuously imbedded Banach space $X\subset H$ near a critical point lying in $X$. (This splitting theorem generalize almost all previous ones to my knowledge). Moreover, a new theorem of Poincaré-Hopf type and a relation between critical groups of the functional on $H$ and $X$ are given. Different from the usual implicit function theorem method and dynamical system one our proof is to combine the ideas of the Morse-Palais lemma due to Duc-Hung-Khai [19] with some techniques from [27,43,46]. Our theory is applicable to the Lagrangian systems on compact manifolds and boundary value problems for a large class of nonlinear higher order elliptic equations.
Citation: Guangcun Lu. The splitting lemmas for nonsmooth functionals on Hilbert spaces I. Discrete & Continuous Dynamical Systems - A, 2013, 33 (7) : 2939-2990. doi: 10.3934/dcds.2013.33.2939
References:
[1]

A. Abbondandolo and M. Schwarz, A smooth pseudo-gradient for the Lagrangian action functional,, Adv. Nonlinear Stud., 9 (2009), 597.

[2]

T. Bartsch, Critical point theory on partially ordered hilbert spaces,, J. Funct. Anal., 186 (2001), 117. doi: 10.1006/jfan.2001.3789.

[3]

T. Bartsch, K.-C. Chang and Z.-Q. Wang, On the Morse indices of sign changing solutions of nonlinear elliptic problems,, Math. Z., 233 (2000), 655. doi: 10.1007/s002090050492.

[4]

T. Bartsch, A. Szulkin and M. Willem, Morse theory and nonlinear differential equations,, in, (2008), 41. doi: 10.1016/B978-044452833-9.50003-6.

[5]

P. Benevieri and M. Furi, A simple notion of orientability for Fredholm maps of index zero between Banach manifolds and degree,, Ann. Sci. Math. Quebec, 22 (1998), 131.

[6]

P. Benevieri and M. Furi, On the concept of orientability for Fredholm maps between real Banach manifolds,, Topol. Methods Nonlinear Anal., 16 (2000), 279.

[7]

M. Berger, "Nonlinearity and Functional Analysis,", Acad. Press, (1977).

[8]

H. Brézis and L. Nirenberg, $H^1$ versus $C^1$ local minimizers,, C. R. Acad. Sci. Paris Sér. I Math., 317 (1993), 465.

[9]

F. E. Browder, Fixed point theory and nonlinear problem,, Bull. Amer. Math. Soc. (N.S), 9 (1983), 1. doi: 10.1090/S0273-0979-1983-15153-4.

[10]

K. C. Chang, "Infinite Dimensional Morse Theory and its Applications,", Univ. de Montreal, 97 (1985).

[11]

K. C. Chang, "Infinite Dimensional Morse Theory and Multiple Solution Problem,", Birkhäuser, (1993).

[12]

K. C. Chang, "Methods in Nonlinear Analysis,", Springer Monogaphs in Mathematics, (2005).

[13]

K. C. Chang, $H^1$ versus $C^1$ isolated critical points,, C. R. Acad. Sci. Paris Sér. I Math., 319 (1994), 441.

[14]

S. Cingolani and M. Degiovanni, On the Poincaré-Hopf theorem for functionals defined on Banach spaces,, Adv. Nonlinear Stud., 9 (2009), 679.

[15]

F. H. Clarke, "Optimization and Nonsmooth Analysis,", Wiley, (1983).

[16]

J. B. Conway, "A Course in Functional Analysis,", Springer, (1990).

[17]

J. N. Corvellec, Morse theory for continuous functionals,, J. Math. Anal. Appl., 196 (1995), 1050. doi: 10.1006/jmaa.1995.1460.

[18]

J. Dieudonné, "Fondements de L'Analyse Moderne,", Gauthier-Villars, (1963).

[19]

D. M. Duc, T. V. Hung and N. T. Khai, Morse-Palais lemma for nonsmooth functionals on normed spaces,, Proc. Amer. Math. Soc., 135 (2007), 921. doi: 10.1090/S0002-9939-06-08662-X.

[20]

D. M. Duc, T. V. Hung and N. T. Khai, Critical points of non-$C^2$ functionals,, Topological Methods in Nonlinear Analysis, 29 (2007), 35.

[21]

P. M. Fitzpatrick, J. Pejsachowicz and P. J. Rabier, Orientability of fredholm families and topological degree for orientable nonlinear fredholm mappings,, J. Funct. Anal., 124 (1994), 1. doi: 10.1006/jfan.1994.1096.

[22]

N. Ghoussoub and D. Preiss, A general mountain pass principle for locating and classifying critical points,, A.I.H.P. Analyse Non linéaire, 6 (1989), 321.

[23]

D. Gromoll and W. Meyer, On differentiable functions with isolated critical points,, Topology, 8 (1969), 361.

[24]

H. Hofer, The topological degree at a critical point of mountain pass type,, in, 45 (1986), 501.

[25]

D. Husemoller, "Fibre Bundle,", Springer-Verlag, (1975).

[26]

A. Ioffe and E. Schwartzman, Parametric Morse lemmas for $C^{1,1}$-functions,, in, 204 (1997), 139. doi: 10.1090/conm/204/02627.

[27]

M. Jiang, A generalization of Morse lemma and its applications,, Nonlinear Analysis, 36 (1999), 943. doi: 10.1016/S0362-546X(97)00701-3.

[28]

E. Kreyszig, "Introduction Functional Analysis with Applications,", John wiley & Sons. Ins. 1978., (1978).

[29]

S. Lang, "Differential Manifolds,", $2^{nd}$ edition, (1985). doi: 10.1007/978-1-4684-0265-0.

[30]

C. Li, S. -J. Li and J. Liu, Splitting theorem, Poincare-Hopf theorem and jumping nonlinear problems,, J. Funct. Anal., 221 (2005), 439. doi: 10.1016/j.jfa.2004.09.010.

[31]

C. Li, S.-J. Li, Z. Liu and J. Pan, On the Fucík spectrum,, J. Differential Equations, 244 (2008), 2498. doi: 10.1016/j.jde.2008.02.021.

[32]

G. Lu, Corrigendum to "The Conley conjecture for Hamiltonian systems on the cotangent bundle and its analogue for Lagrangian systems" [J. Funct. Anal. 256(9)(2009)2967-3034],, J. Funct. Anal., 261 (2011), 542. doi: 10.1016/j.jfa.2009.01.001.

[33]

G. Lu, The splitting lemmas for nonsmooth functionals on Hilbert spaces,, preprint, ().

[34]

G. Lu, Some critical point theorems and applications,, preprint, ().

[35]

G. Lu, Methods of infinite dimensional Morse theory for geodesics on Finsler manifolds,, preprint, ().

[36]

Jean Mawhin and Michel Willem, On the generalized Morse Lemma,, Bull. Soc. Math., 37 (1985), 23.

[37]

Jean Mawhin and Michel Willem, "Critical Point Theory and Hamiltonian Systems,", Applied Mathematical Sciences 74, 74 (1989).

[38]

A. A. Moura and F. M. de Souza, A Morse lemma for degenerate critical points with low differentiability,, Abstract and Applied Analysis, 5 (2000), 113. doi: 10.1155/S1085337500000245.

[39]

J. Pejsachowicz and P. R. Rabier, Degree theory for $C^1$ Fredholm mappings of index $0$,, J. Anal. Math., 76 (1998), 289. doi: 10.1007/BF02786939.

[40]

K. Perera, R. P. Agarwal and Donal O'Regan, "Morse Theoretic Aspects of $p$-Laplacian Type Operators,", Mathematical Surveys and Monographs 161, 161 (2010).

[41]

M. Schechter, "Principles of Functional Analysis,", Academic Press, (1971).

[42]

W. Schirotzek, "Nonsmooth Analysis,", Springer, (2007). doi: 10.1007/978-3-540-71333-3.

[43]

I. V. Skrypnik, "Nonlinear Elliptic Equations of a Higher Order,", [in Russian], (1973).

[44]

I. V. Skrypnik, "Nonlinear Elliptic Boundary Value Problems,", Teubner, (1986).

[45]

A. Tromba, A sufficient condition for a critical point of a functional to be a minimum and its application to Plateau's problem,, Math. Ann., 263 (1983), 303. doi: 10.1007/BF01457133.

[46]

S. A. Vakhrameev, Critical point theory for smooth functions on Hilbert manifolds with singularities and its application to some optimal control problems,, J. Sov. Math., 67 (1993), 2713. doi: 10.1007/BF01455151.

show all references

References:
[1]

A. Abbondandolo and M. Schwarz, A smooth pseudo-gradient for the Lagrangian action functional,, Adv. Nonlinear Stud., 9 (2009), 597.

[2]

T. Bartsch, Critical point theory on partially ordered hilbert spaces,, J. Funct. Anal., 186 (2001), 117. doi: 10.1006/jfan.2001.3789.

[3]

T. Bartsch, K.-C. Chang and Z.-Q. Wang, On the Morse indices of sign changing solutions of nonlinear elliptic problems,, Math. Z., 233 (2000), 655. doi: 10.1007/s002090050492.

[4]

T. Bartsch, A. Szulkin and M. Willem, Morse theory and nonlinear differential equations,, in, (2008), 41. doi: 10.1016/B978-044452833-9.50003-6.

[5]

P. Benevieri and M. Furi, A simple notion of orientability for Fredholm maps of index zero between Banach manifolds and degree,, Ann. Sci. Math. Quebec, 22 (1998), 131.

[6]

P. Benevieri and M. Furi, On the concept of orientability for Fredholm maps between real Banach manifolds,, Topol. Methods Nonlinear Anal., 16 (2000), 279.

[7]

M. Berger, "Nonlinearity and Functional Analysis,", Acad. Press, (1977).

[8]

H. Brézis and L. Nirenberg, $H^1$ versus $C^1$ local minimizers,, C. R. Acad. Sci. Paris Sér. I Math., 317 (1993), 465.

[9]

F. E. Browder, Fixed point theory and nonlinear problem,, Bull. Amer. Math. Soc. (N.S), 9 (1983), 1. doi: 10.1090/S0273-0979-1983-15153-4.

[10]

K. C. Chang, "Infinite Dimensional Morse Theory and its Applications,", Univ. de Montreal, 97 (1985).

[11]

K. C. Chang, "Infinite Dimensional Morse Theory and Multiple Solution Problem,", Birkhäuser, (1993).

[12]

K. C. Chang, "Methods in Nonlinear Analysis,", Springer Monogaphs in Mathematics, (2005).

[13]

K. C. Chang, $H^1$ versus $C^1$ isolated critical points,, C. R. Acad. Sci. Paris Sér. I Math., 319 (1994), 441.

[14]

S. Cingolani and M. Degiovanni, On the Poincaré-Hopf theorem for functionals defined on Banach spaces,, Adv. Nonlinear Stud., 9 (2009), 679.

[15]

F. H. Clarke, "Optimization and Nonsmooth Analysis,", Wiley, (1983).

[16]

J. B. Conway, "A Course in Functional Analysis,", Springer, (1990).

[17]

J. N. Corvellec, Morse theory for continuous functionals,, J. Math. Anal. Appl., 196 (1995), 1050. doi: 10.1006/jmaa.1995.1460.

[18]

J. Dieudonné, "Fondements de L'Analyse Moderne,", Gauthier-Villars, (1963).

[19]

D. M. Duc, T. V. Hung and N. T. Khai, Morse-Palais lemma for nonsmooth functionals on normed spaces,, Proc. Amer. Math. Soc., 135 (2007), 921. doi: 10.1090/S0002-9939-06-08662-X.

[20]

D. M. Duc, T. V. Hung and N. T. Khai, Critical points of non-$C^2$ functionals,, Topological Methods in Nonlinear Analysis, 29 (2007), 35.

[21]

P. M. Fitzpatrick, J. Pejsachowicz and P. J. Rabier, Orientability of fredholm families and topological degree for orientable nonlinear fredholm mappings,, J. Funct. Anal., 124 (1994), 1. doi: 10.1006/jfan.1994.1096.

[22]

N. Ghoussoub and D. Preiss, A general mountain pass principle for locating and classifying critical points,, A.I.H.P. Analyse Non linéaire, 6 (1989), 321.

[23]

D. Gromoll and W. Meyer, On differentiable functions with isolated critical points,, Topology, 8 (1969), 361.

[24]

H. Hofer, The topological degree at a critical point of mountain pass type,, in, 45 (1986), 501.

[25]

D. Husemoller, "Fibre Bundle,", Springer-Verlag, (1975).

[26]

A. Ioffe and E. Schwartzman, Parametric Morse lemmas for $C^{1,1}$-functions,, in, 204 (1997), 139. doi: 10.1090/conm/204/02627.

[27]

M. Jiang, A generalization of Morse lemma and its applications,, Nonlinear Analysis, 36 (1999), 943. doi: 10.1016/S0362-546X(97)00701-3.

[28]

E. Kreyszig, "Introduction Functional Analysis with Applications,", John wiley & Sons. Ins. 1978., (1978).

[29]

S. Lang, "Differential Manifolds,", $2^{nd}$ edition, (1985). doi: 10.1007/978-1-4684-0265-0.

[30]

C. Li, S. -J. Li and J. Liu, Splitting theorem, Poincare-Hopf theorem and jumping nonlinear problems,, J. Funct. Anal., 221 (2005), 439. doi: 10.1016/j.jfa.2004.09.010.

[31]

C. Li, S.-J. Li, Z. Liu and J. Pan, On the Fucík spectrum,, J. Differential Equations, 244 (2008), 2498. doi: 10.1016/j.jde.2008.02.021.

[32]

G. Lu, Corrigendum to "The Conley conjecture for Hamiltonian systems on the cotangent bundle and its analogue for Lagrangian systems" [J. Funct. Anal. 256(9)(2009)2967-3034],, J. Funct. Anal., 261 (2011), 542. doi: 10.1016/j.jfa.2009.01.001.

[33]

G. Lu, The splitting lemmas for nonsmooth functionals on Hilbert spaces,, preprint, ().

[34]

G. Lu, Some critical point theorems and applications,, preprint, ().

[35]

G. Lu, Methods of infinite dimensional Morse theory for geodesics on Finsler manifolds,, preprint, ().

[36]

Jean Mawhin and Michel Willem, On the generalized Morse Lemma,, Bull. Soc. Math., 37 (1985), 23.

[37]

Jean Mawhin and Michel Willem, "Critical Point Theory and Hamiltonian Systems,", Applied Mathematical Sciences 74, 74 (1989).

[38]

A. A. Moura and F. M. de Souza, A Morse lemma for degenerate critical points with low differentiability,, Abstract and Applied Analysis, 5 (2000), 113. doi: 10.1155/S1085337500000245.

[39]

J. Pejsachowicz and P. R. Rabier, Degree theory for $C^1$ Fredholm mappings of index $0$,, J. Anal. Math., 76 (1998), 289. doi: 10.1007/BF02786939.

[40]

K. Perera, R. P. Agarwal and Donal O'Regan, "Morse Theoretic Aspects of $p$-Laplacian Type Operators,", Mathematical Surveys and Monographs 161, 161 (2010).

[41]

M. Schechter, "Principles of Functional Analysis,", Academic Press, (1971).

[42]

W. Schirotzek, "Nonsmooth Analysis,", Springer, (2007). doi: 10.1007/978-3-540-71333-3.

[43]

I. V. Skrypnik, "Nonlinear Elliptic Equations of a Higher Order,", [in Russian], (1973).

[44]

I. V. Skrypnik, "Nonlinear Elliptic Boundary Value Problems,", Teubner, (1986).

[45]

A. Tromba, A sufficient condition for a critical point of a functional to be a minimum and its application to Plateau's problem,, Math. Ann., 263 (1983), 303. doi: 10.1007/BF01457133.

[46]

S. A. Vakhrameev, Critical point theory for smooth functions on Hilbert manifolds with singularities and its application to some optimal control problems,, J. Sov. Math., 67 (1993), 2713. doi: 10.1007/BF01455151.

[1]

Yannan Liu, Linfen Cao. Lifespan theorem and gap lemma for the globally constrained Willmore flow. Communications on Pure & Applied Analysis, 2014, 13 (2) : 715-728. doi: 10.3934/cpaa.2014.13.715

[2]

Daniele Mundici. The Haar theorem for lattice-ordered abelian groups with order-unit. Discrete & Continuous Dynamical Systems - A, 2008, 21 (2) : 537-549. doi: 10.3934/dcds.2008.21.537

[3]

Luciana A. Alves, Luiz A. B. San Martin. Multiplicative ergodic theorem on flag bundles of semi-simple Lie groups. Discrete & Continuous Dynamical Systems - A, 2013, 33 (4) : 1247-1273. doi: 10.3934/dcds.2013.33.1247

[4]

Brandon Seward. Krieger's finite generator theorem for actions of countable groups Ⅱ. Journal of Modern Dynamics, 2019, 15: 1-39. doi: 10.3934/jmd.2019012

[5]

Oliver Díaz-Espinosa, Rafael de la Llave. Renormalization and central limit theorem for critical dynamical systems with weak external noise. Journal of Modern Dynamics, 2007, 1 (3) : 477-543. doi: 10.3934/jmd.2007.1.477

[6]

Shaobo Gan. A generalized shadowing lemma. Discrete & Continuous Dynamical Systems - A, 2002, 8 (3) : 627-632. doi: 10.3934/dcds.2002.8.627

[7]

Simon Lloyd. On the Closing Lemma problem for the torus. Discrete & Continuous Dynamical Systems - A, 2009, 25 (3) : 951-962. doi: 10.3934/dcds.2009.25.951

[8]

Lan Wen. The selecting Lemma of Liao. Discrete & Continuous Dynamical Systems - A, 2008, 20 (1) : 159-175. doi: 10.3934/dcds.2008.20.159

[9]

Eva Miranda, Romero Solha. A Poincaré lemma in geometric quantisation. Journal of Geometric Mechanics, 2013, 5 (4) : 473-491. doi: 10.3934/jgm.2013.5.473

[10]

Chunpeng Wang, Jingxue Yin, Bibo Lu. Anti-shifting phenomenon of a convective nonlinear diffusion equation. Discrete & Continuous Dynamical Systems - B, 2010, 14 (3) : 1211-1236. doi: 10.3934/dcdsb.2010.14.1211

[11]

Chengxia Lei, Yihong Du. Asymptotic profile of the solution to a free boundary problem arising in a shifting climate model. Discrete & Continuous Dynamical Systems - B, 2017, 22 (3) : 895-911. doi: 10.3934/dcdsb.2017045

[12]

Yueding Yuan, Yang Wang, Xingfu Zou. Spatial dynamics of a Lotka-Volterra model with a shifting habitat. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 1-39. doi: 10.3934/dcdsb.2019076

[13]

Xiao Wen, Xiongping Dai. A note on a sifting-type lemma. Discrete & Continuous Dynamical Systems - A, 2013, 33 (2) : 879-884. doi: 10.3934/dcds.2013.33.879

[14]

Lan Wen. A uniform $C^1$ connecting lemma. Discrete & Continuous Dynamical Systems - A, 2002, 8 (1) : 257-265. doi: 10.3934/dcds.2002.8.257

[15]

Z. Reichstein and B. Youssin. Parusinski's "Key Lemma" via algebraic geometry. Electronic Research Announcements, 1999, 5: 136-145.

[16]

Jacky Cresson. The transfer lemma for Graff tori and Arnold diffusion time. Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 787-800. doi: 10.3934/dcds.2001.7.787

[17]

Daniel Visscher. A new proof of Franks' lemma for geodesic flows. Discrete & Continuous Dynamical Systems - A, 2014, 34 (11) : 4875-4895. doi: 10.3934/dcds.2014.34.4875

[18]

Dong Han Kim. The dynamical Borel-Cantelli lemma for interval maps. Discrete & Continuous Dynamical Systems - A, 2007, 17 (4) : 891-900. doi: 10.3934/dcds.2007.17.891

[19]

V. Kumar Murty, Ying Zong. Splitting of abelian varieties. Advances in Mathematics of Communications, 2014, 8 (4) : 511-519. doi: 10.3934/amc.2014.8.511

[20]

Yunmei Chen, Xianqi Li, Yuyuan Ouyang, Eduardo Pasiliao. Accelerated bregman operator splitting with backtracking. Inverse Problems & Imaging, 2017, 11 (6) : 1047-1070. doi: 10.3934/ipi.2017048

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (5)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]